Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Having dementia, parkinson's, gets severe stomach pain and fainting spells. What could be causing this?

Nov 2013
User rating for this question
Very Good
Answered by

Practicing since : 1994
Answered : 5289 Questions
My wife has dementia and parkinsons. She also has rather severe pain in her stomach and has fainting spells that last fainting spells that last for 5-10 seconds. My 4 or 5 doctors that see her cannot determine what causes the pain and fainting spells. If I knew her diseases caused this I could handle it better. What would do?
Posted Wed, 22 May 2013 in Brain and Spine
Answered by Dr. Sudhir Kumar 32 minutes later

Thank you for posting your query.

Following possibilities exist regarding the causes of her symptoms:

1. Fainting episodes could be either seizures or syncope.

2. In seizures, the person can lose consciousness for a brief period. This is often due to lack of blood flow to brain (ischemia) in older people. Some complex partial seizures can also cause stomach pain. MRI of brain and EEG can help in further diagnosis.

3. Syncope is due to decreased cardiac output and low blood pressure that leads to fainting. This always occurs in upright posture (sitting or standing) and never occurs in lying down position. An evaluation by HUTT (head up tilt test) can confirm or exclude this condition.

4. If she is on levodopa for parkinsons disease (PD), it can cause postural drop in BP leading to fainting. Stomach pain is also a side effect of levodopa.

5. In long duration PD, patients can have dysfunction of autonomic nervous system, which also can cause her symptoms.

I hope it helps. Please get back if you have any more queries.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology) XXXXXXX Consultant Neurologist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor